Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 86, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 6, 1998, 4:56 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1998, 4:56 PM CDT (21:56 UTC)
- Expired
- May 6, 1998, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 062157 FFWSGF KSC021-070400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 456 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS * UNTIL 1100 PM CDT * AT 455 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM ACROSS NORTHWEST CHEROKEE COUNTY. THIS STORM WAS MOVING NORTHEAST AT 15 MPH. NEARLY TWO INCHES OF RAIN HAS FALLEN ALREADY TO THE NORTHWEST OF COLUMBUS NEAR SKIDMORE. * THUNDERSTORMS ARE FORECAST TO CONTINUE DEVELOPING ACROSS SOUTHERN KANSAS AND MOVING EASTWARD ACROSS CHEROKEE COUNTY INTO THIS EVENING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. SHUMWAY/RUNNELS R
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:40 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT WED MAY 6 1998 MAIN FCST FOCUS WILL BE WITH TSRA DEVELOPMENT TONIGHT. 17Z SOUNDING/GOES SOUNDING DATA SHOWS UNSTABLE ATMOSPHERE ACROSS SW MO WITH >2100 J/KG CAPES AND LIS OF -7. SFC ANALYSIS SHOWS LOW TO MID 60 DEW POINTS ACROSS S MO/SE KS. OUTFLOW BOUNDARIES EXTEND ACROSS SOUTHERN KANSAS AND TSRA WERE ALREADY OCCURRING THERE. ANOTHER BOUNDARY EXTENDS ACROSS S CNTRL MO. VISIBLE IMAGERY SHOWS LARGE CU FIELD ACROSS S MO AND KSGF SHOWS ONE SMALL STORM WHICH HAS DEVELOPED IN VERNON COUNTY. WOULD EXPECT MORE STORMS TO DEVELOP DURING THE NEXT COUPLE OF HOURS WITH INSTABILITIES REMAINING THE SAME OR SLIGHTLY HIGHER AND NO CAP. IF SEVERE STORMS DEVELOP...WOULD EXPECT LARGE HAIL WITH WBZ OF 6700 FT FROM LATEST SOUNDING. LARGE SCALE PICTURE CONTINUES TO BE AN UNCERTAINTY WITH MODELS CONTINUING THEIR DIFFERENCES. LOW OUT WEST WILL CONTINUE TO EJECT SHRTWV ENERGY INTO THE S STREAM WITH NEXT WV TO PUSH THROUGH TONIGHT. THIS SHOULD KICK BOUNDARY TO THE E TONIGHT AND BRING SFC WIND TO THE NW LATE TONIGHT. MAIN TSRA CHCS LOOK TO BE THIS AFTERNOON AND TONIGHT AND THEN SHIFTING TO THE E OF THE CWA ON THU. RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION) ...TORNADO WATCH FOR 3 SE KS COUNTIES UNTIL 9 PM... SGF/JLN...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW IN THE MID 50S. WIND BECOMING NORTHWEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION 60 PERCENT. UNO...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW 55 TO 60. WIND BECOMING WEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION IS 60 PERCENT. AIZ/VIH...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW IN THE MID 50S. WIND BECOMING NORTHWEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION IS 60 PERCENT. CCF SGF EB 055/073 052/075 053 05621 JLN EB 055/076 054/078 055 05621 LINDENBERG
In the hours before
Special weather statement, May 6, 1:00 PM CDT, 3 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED MAY 6 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT... A COMPLEX WEATHER PATTERN WILL KEEP UNSETTLED CONDITIONS ACROSS THE OZARKS THROUGH TONIGHT. AN AREA OF LOW PRESSURE WAS LOCATED ACROSS WEST CENTRAL MISSOURI WITH A BOUNDARY EXTENDING OUT OF THE LOW ACROSS SOUTHERN KANSAS AND ANOTHER BOUNDARY INTO SOUTHWEST MISSOURI. VERY MOIST AND UNSTABLE AIR HAS PUSHED INTO THE AREA WITH DEW POINTS INTO THE MID 60S ACROSS SOUTHERN KANSAS AND MISSOURI. SURROUNDING RADARS WERE SHOWING THUNDERSTORMS BEGINNING TO DEVELOP ALONG THE BOUNDARY IN SOUTHERN KANSAS AND THESE STORMS WERE PUSHING TO THE EAST. MORE THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE SOUTHWEST MISSOURI BOUNDARY LATER THIS AFTERNOON AS THE ATMOSPHERE CONTINUES TO DESTABILIZE. THE MAIN THREAT WITH THE STORMS WHICH DEVELOP WILL BE LARGE HAIL. SEVERE STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LINDENBERG
Special weather statement, May 6, 2:23 PM CDT, 2 hours 33 minutes before
KSZ073-097-101-070215- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH 293 NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 PM CDT WED MAY 6 1998 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9PM FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS AT 223 PM...SURROUNDING DOPPLER RADARS WERE SHOWING THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHERN KANSAS ALONG A SURFACE BOUNDARY IN AN UNSTABLE ENVIRONMENT. THESE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLE TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 6, 2:23 PM CDT, 2 hours 33 minutes before
KSZ073-097-101-070215- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH 293 NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 PM CDT WED MAY 6 1998 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9PM FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS AT 223 PM...SURROUNDING DOPPLER RADARS WERE SHOWING THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHERN KANSAS ALONG A SURFACE BOUNDARY IN AN UNSTABLE ENVIRONMENT. THESE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLE TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 1 hour 6 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 PM CDT WED MAY 6 1998 ...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM... ...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI... BARRY BARTON CHRISTIAN DADE DALLAS DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... LEBANON JOPLIN SPRINGFIELD BRANSON NEOSHO WEST PLAINS LAMAR BOLIVAR MARSHFIELD AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS. STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREAT WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 1 hour 6 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 PM CDT WED MAY 6 1998 ...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM... ...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI... BARRY BARTON CHRISTIAN DADE DALLAS DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... LEBANON JOPLIN SPRINGFIELD BRANSON NEOSHO WEST PLAINS LAMAR BOLIVAR MARSHFIELD AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS. STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREAT WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.